Revista Brasileira de Anestesiologia
Print version ISSN 0034-7094
STOCCHE, Renato Mestriner et al. Methylene blue to treat anaphylaxis during anesthesia: case report. Rev. Bras. Anestesiol. [online]. 2004, vol.54, n.6, pp. 809-814. ISSN 0034-7094. http://dx.doi.org/10.1590/S0034-70942004000600010.
BACKGROUND AND OBJECTIVES: The risk of perioperative anaphylaxis should always be considered. The incidence of anesthetic allergic reactions is controversial, varying from 1/3,000 to 1/20,000, with mortality range between 3 and 9%. This report describes the use of methylene blue as coadjuvant drug to treat anaphylaxis refractory to conventional therapy. CASE REPORT: A 53-year-old male patient was submitted to inguinal hernia correction under spinal anesthesia. After receiving 1.5 g intravenous dipirone at surgery completion, he immediately developed bronchospasm, cyanosis, decreased SpO2 and SBP, culminating with cardiac arrest. Resuscitation was started with external cardiac massage followed by tracheal intubation, as well as 1 mg epinephrine and 1 mg atropine injections. Heart rate returned (150 bpm) with no palpable pulse though. Additional 1 mg epinephrine and 1 g hydrocortisone were administered with central pulse recovery (8 minutes). Although receiving dopamine (20 µg.kg-1.min-1), patient remained hypotensive (60 mmHg) until 80 minutes. Intravenous 100 mg methylene blue was then administered with increased SBP to 85 and 105 mmHg after the second dose. Dopamine dose was tapered from 10 to 7, 5 and finally 2 µg.kg-1.min-1. CONCLUSIONS: Histamine is the major anaphylaxis mediator. Inducing nitric oxide (NO) production, it consequently increases guanylate cyclase, which promotes arteriolar vasodilation by increasing cyclic GMP. Methylene blue may be helpful in such situations because it inhibits guanylate cyclase and consequently vasodilation, resulting in hemodynamic improvement.
Keywords : ANALGESICS [dipirone]; COMPLICATIONS [shock]; DRUGS [methylene blue].